Michigan, 2013Hail and Damaging Winds in Michigan, July 23, 2013
July 23, 2013 · NWS DTX · 4 events in 4 counties and zones
A cold front trigged a few severe thunderstorms along the M-59 corridor.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front trigged a few severe thunderstorms along the M-59 corridor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 23, 12:27 PM EST, 33 minutes earlier.
Area forecast discussion, Jul 23, 12:27 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
127 PM EDT TUE JUL 23 2013
.AVIATION...
//DISCUSSION...
COLD FRONT CONTINUES TO PUSH ACROSS SOUTHEAST MICHIGAN AND WILL
AFFECT TAF SITES SOUTH OF MBS THROUGH 20Z. THIS FRONT IS CAUSING
REDEVELOPMENT OF STORMS EARLY THIS AFTERNOON AND HAVE INCLUDED
THUNDER IN THE TAFS FOR SITES SOUTH OF FNT SINCE STORMS WILL MOVE
OUT OF FNT BY 18Z. NOT EXPECTING ANYTHING SEVERE WITH THIS LINE AS
IT DOES MOVE THROUGH...ALTHOUGH BRIEF HEAVY DOWNPOURS AND GUSTY
WINDS ARE POSSIBLE. COLD FRONT WILL MOVE THROUGH YIP/DTW/DET
AROUND 20Z. SOUTHWESTERLY WINDS WILL SHIFT AND INCREASE TO THE
NORTHWEST BEHIND THE COLD FRONT. UPSTREAM OBSERVATIONS ARE SHOWING
WINDS GUSTING UP TO 20-25 MPH. DRIER AND COOLER AIR WILL FILTER
BACK IN OVERNIGHT...WITH VFR CONDITIONS PREVAILING.
FOR DTW...WINDS VEER TO NORTHWEST WITH THE FRONTAL PASSAGE AROUND
20-21Z. ADDED IN A CHANCE FOR THUNDER AT DTW AS THE CURRENT LINE OF
STORMS MOVES THROUGH.
//DTW THRESHOLD THREATS...
* MEDIUM CONFIDENCE IN CEILINGS FALLING BELOW 5000 FEET THIS
AFTERNOON.
* MEDIUM CONFIDENCE ON THUNDERSTORM POTENTIAL TODAY.
&&
.PREV DISCUSSION...ISSUED 353 AM EDT TUE JUL 23 2013
SHORT TERM... TODAY THROUGH TONIGHT
EARLY MORNING SFC ANALYSIS PLACES A 997 MB LOW ACROSS EAST-CENTRAL
ONTARIO...WITH AN ATTENDANT COLD FRONT NOW WORKING INTO THE LAKE
MICHIGAN CORRIDOR. SOLID HEIGHT FALL CENTER AND SOUTHWARD EXTENSION
TIED TO A STRONG SHORTWAVE SHIFTING THROUGH ONTARIO AT THE SAME TIME
WILL EFFECTIVELY TRANSLATE THE COLD FRONT PROGRESSIVELY ACROSS
SOUTHEAST MICHIGAN TODAY. TYING RECENT UPSTREAM TRENDS OF FRONTAL
MOVEMENT INTO 00Z MODEL GUIDANCE...EXPECTATIONS REMAIN UNCHANGED IN
CENTERING THE FRONTAL PASSAGE ON THE LATE MORNING HOURS ACROSS THE
NORTH AND EARLY AFTERNOON SOUTH...THE BOUNDARY SOUTH OF THE REGION
BY 21Z. SCATTERED CONVECTION CURRENTLY ANCHORED ALONG THE FRONT
INDICATIVE OF THE DEGREE OF MID LEVEL INSTABILITY PREVALENT WITHIN
THE DOWNSTREAM AIRMASS AS THE DEFINED FRONTAL CONVERGENCE SHIFTS
THROUGH.
CURRENT ACTIVITY MAY SEE A GENERAL DOWNTURN IN COVERAGE FOR A
PERIOD OF TIME YET THIS MORNING AS THE FRONTAL ZONE WORKS INTO A
COMPARATIVELY MORE STABLE LOW LEVEL ENVIRONMENT EXISTING WITHIN THE
DIURNAL MINIMUM. HOWEVER EXPECT PRECIPITATION COVERAGE TO INCREASE
OVERHEAD THROUGH THE LATE MORNING/EARLY AFTERNOON AS THE FRONTAL
SLAB WORKS SOUTHEAST AND INTO A GRADUALLY DESTABILIZING AIRMASS.
THE OVERALL FRONTAL TIMING WILL LIMIT THE POTENTIAL FOR A GREATER
INSTABILITY COMPONENT TO EMERGE...AT BEST LOOKING AT A NARROW WINDOW
FOR THE DETROIT TO OHIO BORDER CORRIDOR TO SEE 0-3 KM CAPE VALUES ON
THE ORDER OF 1500 J/KG. THIS MAY PROVE SUFFICIENT TOWARD ALLOWING A
COUPLE OF STRONGER UPDRAFTS TO BRIEFLY TAKE SHAPE OVER THAT
CORRIDOR...BUT 0-6 KM BULK SHEAR BELOW 20 KNOTS WILL CERTAINLY
CONTAIN THE PROSPECTS OF SEEING MORE ORGANIZED/DEEP CONVECTION.
THIS WILL KEEP THE SEVERE WEATHER FOCUS SOUTH OF THE BORDER. ASIDE
FROM THE CONVECTIVE ACTIVITY TO DISRUPT THE HEATING CYCLE...FAIRLY
UNIFORM AND MODESTLY MIXED ENVIRONMENT WILL AGAIN SUPPORT HIGHS OF
UPPER 70S/LOWER 80S.
POST-FRONTAL COLD/DRY AIR ADVECTION ENSUES THIS EVENING AND TONIGHT
UNDER A VEERING NORTHERLY LOW LEVEL GRADIENT. HEALTHY LOOKING
ADVECTIVE PROCESS...850 MB TEMPERATURES PROJECTED TO APPROACH THE
MIDDLE SINGLE DIGITS BY 12Z WED. THIS WILL BE SUFFICIENT TO BRING
LOWS IN THE LOWER AND MIDDLE 50S ACROSS ALL BUT METRO DETROIT.
LONG TERM...WEDNESDAY THROUGH MONDAY
GEOPOTENTIAL HEIGHT RISES WILL LEAD TO STABLE HIGH PRESSURE OVER THE
GREAT LAKES WEDNESDAY AND THURSDAY. A TWO BRANCH JET STREAM
CONFIGURATION WILL MAKE IT HIGHLY EFFICIENT IN SCOURING HIGHER SFC
THETA E CONTENT DOWN TO THE OHIO RIVER. THE FRESH CONTINENTAL POLAR
AIRMASS WILL HAVE DEWPOINTS DOWN IN THE 40S WHICH WILL PUT A CHILL
IN THE AIR. TEMPERATURES ON WEDNESDAY ARE EXPECTED TO RUN SOME 6-8
DEGREES BELOW NORMAL...3-5 DEGREES BELOW NORMAL ON THURSDAY.
THE NEXT SIGNIFICANT WEATHER SYSTEM WILL IMPACT SOUTHEASTERN
MICHIGAN FRIDAY AND SATURDAY. THE SYSTEM WILL INITIALLY BE A DYNAMIC
ONE...HOWEVER...WILL FILL RAPIDLY OVERHEAD SATURDAY EVENING.
MARINE...
STRONG COLD FRONT WILL WORK ACROSS ALL MARINE TODAY. THIS FRONT
WILL BRING A CHANCE OF THUNDERSTORMS THROUGH THE MID AFTERNOON
HOURS. NORTHWEST WINDS STRENGTHEN BEHIND THIS FRONT THIS AFTERNOON
INTO TONIGHT. THIS WILL LEAD TO GUSTS OF 25 TO 30 KNOTS ACROSS
PORTIONS OF CENTRAL AND SOUTHERN LAKE HURON. IN ADDITION THIS WILL
RESULT IN SIGNIFICANT WAVE HEIGHT GROWTH OVER SOUTHERN LAKE HURON.
THIS WILL NECESSITATE THE ISSUANCE OF A SMALL CRAFT ADVISORY FOR ALL
LAKE HURON NEAR SHORE WATERS INCLUDING SAGINAW BAY. WINDS AND WAVES
WILL GRADUALLY EASE INTO WEDNESDAY AS HIGH PRESSURE BUILDS INTO THE
REGION. THIS HIGH WILL MAINTAIN TRANQUIL MARINE CONDITIONS THROUGH
THURSDAY.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...
SMALL CRAFT ADVISORY...OUTER SAGINAW BAY...FROM 8 PM TUESDAY TO 10
AM WEDNESDAY.
SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
HURON...FROM 8 PM TUESDAY TO 4 PM WEDNESDAY.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
AVIATION.....SS
SHORT TERM...MR
LONG TERM....CB
MARINE.......MR
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).Hazardous weather outlook, Jul 23, 2:58 AM EST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
358 AM EDT TUE JUL 23 2013
MIZ047>049-053>055-060>063-068>070-075-076-082-083-240800-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
358 AM EDT TUE JUL 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TODAY ALONG AND AHEAD OF A COLD
FRONT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. STORMS TODAY
WILL TRACK TO THE EAST AT 30 MPH AND BE CAPABLE OF SMALL HAIL AND
WIND GUSTS TO 40 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY ALONG AND
AHEAD OF ANOTHER COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED FOR TODAY AND TONIGHT.
LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-240800-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
358 AM EDT TUE JUL 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TODAY ALONG AND AHEAD OF A COLD
FRONT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. STORMS TODAY
WILL TRACK TO THE EAST AT 30 MPH AND BE CAPABLE OF SMALL HAIL AND
WIND GUSTS TO 40 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY ALONG AND
AHEAD OF ANOTHER COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED FOR TODAY AND TONIGHT.
CB
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
In the hours before
Special weather statement, Jul 23, 11:25 AM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1225 PM EDT TUE JUL 23 2013
MIZ053>055-060>062-231730-
GENESEE-LAPEER-SAGINAW-SANILAC-SHIAWASSEE-TUSCOLA-
1225 PM EDT TUE JUL 23 2013
...SIGNIFICANT WEATHER ADVISORY...
AT 1223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTH OF
MARLETTE TO 21 MILES WEST OF OWOSSO...MOVING EAST AT 30 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...ARE
POSSIBLE WITH THESE STORMS.
* THUNDERSTORMS WILL BE NEAR...
HENDERSON BY 1230 PM EDT...
MONTROSE AND KINGSTON BY 1235 PM EDT...
MILLINGTON AND MAYVILLE BY 1240 PM EDT...
NEW LOTHROP AND CLIO BY 1245 PM EDT...
OWOSSO BY 1255 PM EDT...
SANDUSKY AND OTTER LAKE BY 100 PM EDT...
OTISVILLE AND MOUNT MORRIS BY 105 PM EDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
OROW
Special weather statement, Jul 23, 11:29 AM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1229 PM EDT TUE JUL 23 2013
MIZ060-061-068-069-231730-
GENESEE-LIVINGSTON-OAKLAND-SHIAWASSEE-
1229 PM EDT TUE JUL 23 2013
...SIGNIFICANT WEATHER ADVISORY...
AT 1227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
FLINT TO 15 MILES SOUTHWEST OF PERRY...MOVING EAST AT 25 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...ARE
POSSIBLE WITH THESE STORMS.
* THUNDERSTORMS WILL BE NEAR...
FLINT BY 1235 PM EDT...
GAINES BY 1240 PM EDT...
BURTON AND BYRON BY 1245 PM EDT...
GRAND BLANC BY 1250 PM EDT...
COHOCTAH BY 1255 PM EDT...
LINDEN AND FOWLERVILLE BY 100 PM EDT...
OAK GROVE AND GOODRICH BY 105 PM EDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
OROW
Special weather statement, Jul 23, 12:33 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
133 PM EDT TUE JUL 23 2013
MIZ055-062-063-068>070-231830-
LAPEER-LIVINGSTON-MACOMB-OAKLAND-SANILAC-ST. CLAIR-
133 PM EDT TUE JUL 23 2013
...SIGNIFICANT WEATHER ADVISORY...
AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BROWN CITY TO 11
MILES NORTHWEST OF PONTIAC TO 4 MILES NORTH OF PINCKNEY...MOVING EAST
AT 20 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH
THESE STORMS.
* THUNDERSTORMS WILL BE NEAR...
CLARKSTON BY 140 PM EDT...
IMLAY CITY AND BRIGHTON BY 145 PM EDT...
PECK AND OXFORD BY 150 PM EDT...
HAMBURG BY 155 PM EDT...
WHITMORE LAKE AND ALMONT BY 200 PM EDT...
YALE AND PONTIAC BY 205 PM EDT...
SOUTH LYON BY 210 PM EDT...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.
OROW
Thunderstorm Wind, Oakland
- When
- July 23, 1:00 PM EST
- Where
- Oakland County, 0.51 mi W of Ortonville
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.850, -83.440
A few trees and numerous large tree branches reported down.
Thunderstorm Wind, Lapeer
- When
- July 23, 1:00 PM EST
- Where
- Lapeer County, Lapeer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 43.050, -83.320
Power lines reported down.
Thunderstorm Wind, St. Clair
- When
- July 23, 1:13 PM EST
- Where
- St. Clair County, 1.01 mi W of Allenton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 42.920, -82.950
A 30 foot camper rolled over due to strong winds.
Hail, Macomb
- When
- July 23, 2:00 PM EST
- Where
- Macomb County, 2.64 mi WNW of Mt Clemens
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.590, -82.920
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Arizona, July 23, 20132 deaths · 1 injured · 1 event
- Tornado and Flash Flooding in Oklahoma, July 23 to 24, 2013$1.2 million · EF1 · 53 events
- Heat in Michigan, July 23, 20131 death · 1 event
- Flood and Hail in Kansas, July 23 to 24, 2013$323,000 · 4.25 in hail · 74 events
- Flash Flood and Hail in Arkansas, July 23, 20131 injured · $441,000 · 1.75 in hail · 17 events
- Tornadoes and Hail in Ohio, July 23, 20132 injured · $155,000 · EF0 · 18 events
- Hail and Damaging Winds in Kentucky, July 23, 2013$210,000 · 1 in hail · 6 events
- Damaging Winds in Pennsylvania, July 23, 2013$140,000 · 50 kt wind · 12 events
- Hail and Damaging Winds in Arkansas, July 23 to 24, 2013$200,000 · 65 kt wind · 4 events
- Hail and Damaging Wind in South Dakota, July 23, 2013$155,000 · 2.5 in hail · 9 events
- Flash Flooding and Hail in Mississippi, July 23 to 24, 2013$132,000 · 53 kt wind · 8 events
- Hail and Damaging Winds in Ohio, July 23, 2013$82,000 · 1.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468855, 468856, 468857, 468854.